The symptoms of nicotine overdose include things like nausea, difficulty breathing, racing heart, and confusion. Left untreated, it is possible to progress to seizures and coma. Treatments are available for people who have been exposed to too much nicotine, and it is important to provide treatment as quickly as possible for the patient to reduce the risk of developing further complications. People at risk of nicotine overdose who develop the hallmark symptoms should be taken to a doctor for treatment.
People can overdose on nicotine by smoking while using tobacco cessation products like lozenges and patches, failing to follow directions on a cessation product, or by combining multiple cessation products. People can also overdose as a result of consuming large amounts of tobacco products, as may happen if a child eats tobacco out of curiosity or someone rapidly increases tobacco consumption.
Nicotine is a stimulant and the symptoms of overdose reflect this. The patient can become agitated, and may have a racing heart rate and high blood pressure before both plummet. Patients typically become agitated and confused, can have muscle twitches, and may experience stomach cramps, nausea, vomiting, and diarrhea. Fainting, headache, and difficulty breathing are also symptoms of nicotine overdose, as is drooling.
Hearing and vision problems can develop and in a patient with a large overdose who has not received prompt treatment, seizures can set in. If the patient loses consciousness, a coma may develop. A patient may have the symptoms of a nicotine overdose and not be aware of their meaning or dismiss them as normal, but if someone appears to behaving abnormally or seems to be developing an altered level of consciousness, that person needs medical attention. Things like slurred speech, combativeness, and confusion can be signs of neurological complications.
In a hospital, people will be asked about the patient's exposure to nicotine, and treatment will be provided to help the patient expel the excess nicotine from the body. If the patient needs supportive care like oxygen, this will also be provided until the patient is stable. The symptoms of nicotine poisoning are taken seriously and hospitals would rather see a marginal case than have someone brought in too late for help. If people are not sure about the appropriateness of a hospital visit, they can call a nursing hotline to discuss the situation and an advisor can provide help with making a decision about whether to go to the hospital.